Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 82, NWS San Angelo, TX

May 9, 2021Mason County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 9, 2021, 6:25 PM CDT for Mason County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 6:25 PM CDT (23:25 UTC)
Expired
May 9, 2021, 7:15 PM CDT
In force
50 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

County Mason County, TX

The radar

The Austin/San Antonio radar (KEWX), 150 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS54 KSJT 092325
SVRSJT
TXC319-100015-
/O.NEW.KSJT.SV.W.0082.210509T2325Z-210510T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
625 PM CDT Sun May 9 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Eastern and Southeastern Mason County in west central Texas...

* Until 715 PM CDT.

* At 624 PM CDT, a severe thunderstorm was located over Art, or 4 
  miles east of Mason, and moving southeast at 30 mph. Tennis ball 
  size hail was reported with this storm 4 miles east of Mason on 
  Highway 29 at 622 PM.  

  HAZARD...Tennis ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Hedwigs Hill around 635 PM CDT.
  Hilda around 645 PM CDT.
  Loyal Valley around 650 PM CDT.

Other locations impacted by this severe thunderstorm include Us-
87 Near The Mason-Gillespie County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3072 9924 3084 9910 3079 9899 3076 9896
      3050 9897 3050 9918
TIME...MOT...LOC 2324Z 322DEG 24KT 3073 9913 

HAIL...2.50IN
WIND...70MPH
 
$$
2 follow-up statements
627 
WWUS54 KSJT 092349
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
649 PM CDT Sun May 9 2021

TXC319-100015-
/O.CON.KSJT.SV.W.0082.000000T0000Z-210510T0015Z/
Mason TX-
649 PM CDT Sun May 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN MASON COUNTY...

At 648 PM CDT, a severe thunderstorm was located just north of Loyal 
Valley, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Mason County, including the following locations... Us-
87 Near The Mason-Gillespie County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3070 9916 3078 9899 3076 9896 3050 9897
      3050 9918
TIME...MOT...LOC 2348Z 320DEG 25KT 3059 9899 

HAIL...1.75IN
WIND...60MPH
 
$$
252 
WWUS54 KSJT 100006
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
706 PM CDT Sun May 9 2021

TXC319-100015-
/O.EXP.KSJT.SV.W.0082.000000T0000Z-210510T0015Z/
Mason TX-
706 PM CDT Sun May 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MASON COUNTY WILL
EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3070 9916 3078 9899 3076 9896 3050 9897
      3050 9918
TIME...MOT...LOC 0005Z 322DEG 24KT 3051 9892 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:41 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 9, 2:41 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
241 PM CDT Sun May 9 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 233 PM CDT Sun May 9 2021

...Isolated strong storms this afternoon across the far east, with
more rain and strong thunderstorms Monday afternoon...

A cold front has pushed southward across the northern half of the
forecast area today...and was sitting from south of Brownwood to
near Paint Rock, to near Mertzon as of 230 pm.  As the front
continues to push slowly southward this afternoon/evening, we could
see a few thunderstorms develop across the Hill Country and
Heartland.  With CAPE values over 1500 and decently strong shear,
any storms that do develop could produce large hail. The main threat
area for this afternoon/evening is across San Saba and Mason
counties. Storms should move east and dissipate this evening, with
low clouds moving in overnight.

For tomorrow, with the front still lingering across the southern
counties, we will see another round of thunderstorms possible for
the afternoon along the I-10 corridor. Again, with strong
instability, a few severe storms will be possible as well. We
will see a wide range of high temperatures tomorrow, with 60s well
behind the front over the Big Country, and lower 90s across the
southwest ahead of the front.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 233 PM CDT Sun May 9 2021

Expect a wet and cool period for early this week due to lift over a
cold front to our south and mid to upper level ascent over our area.
Global and Hi-Res models pretty much agree with convection
breaking out Monday night through Tuesday evening. Looks like
there is potential for heavy rainfall and localized flooding
across the Northern Edwards Plateau and Northwest Hill Country.
Also, a few elevated storms may a strong to severe Tuesday. A dry
forecast is in store for Thursday and Friday, then a few
thunderstorms possible next weekend due to some instability
returning. Temperatures will be 20 to 25 degrees below normal for
highs on Wednesday(mainly 60s), behind a secondary cold front.
Highs will warm back into the 80s by next weekend on low level
southerly flow.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Sun May 9 2021

A cold front is currently moving south through the area just past
San Angelo and north of Brady. As this moves through, winds will
turn to the north/northeast. VFR conditions are expected through
about 5Z. Clouds and subsequent MVFR conditions will start to move
in from the southeast, first impacting JCT and BBD between 5-6Z,
then moving into the surrounding sites SJT and SOA by ~7Z, and ABI
by roughly 9Z. CIGs could to further deteriorate into IFR
conditions during the morning hours, especially for JCT, BBD,
SJT, and SOA. Included for JCT and SJT with more confidence but
left out BBD and SOA for this package with a little less
confidence in timing. JCT could drop to LIFR for a few hours
between 13-16Z with lowered visibility before returning to
IFR but not enough confidence to include in TAF package at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  65  55  70 /   5  10  50  80
San Angelo 	 59  75  58  78 /  10  20  50  80
Junction 	 62  80  60  78 /  30  40  50  80
Brownwood 	 57  69  57  72 /   5  20  50  80
Sweetwater 	 53  65  55  69 /   5  10  50  70
Ozona      	 62  83  61  79 /   5  20  50  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08
LONG TERM....21
AVIATION...50
Hazardous weather outlook, May 9, 2:50 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CDT Sun May 9 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms this evening across San
Saba and Mason counties. These storms could be strong to
severe, with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms Monday afternoon
and evening generally south of a Brownwood to San Angelo to Ozona
line. The primary hazards will be large hail and damaging winds.
localized heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 9, 5:25 PM CDT, 1 hour before
Special Weather Statement
National Weather Service San Angelo TX
525 PM CDT Sun May 9 2021

TXZ168-170-092315-
Mason TX-Menard TX-
525 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD AND
NORTHWESTERN MASON COUNTIES UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hext, moving east at 20 mph.

Half inch to penny size hail and winds in excess of 40 mph will be
possible with this storm.

This strong thunderstorm will be near...
  Streeter around 550 PM CDT.
  Grit and Camp Air around 555 PM CDT.
  Katemcy around 600 PM CDT.
  Mason around 610 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 29 And Ranch Road 1222 and Koockville.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3082 9959 3094 9956 3094 9933 3092 9908
      3065 9917
TIME...MOT...LOC 2223Z 285DEG 19KT 3089 9950
Local storm report, May 9, 6:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
612 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 N KOOCKVILLE          30.83N 99.26W
05/09/2021  E1.50 INCH       MASON              TX   PUBLIC

            PING PONG BALL SIZE HAIL ALONG US-87.

&&
Local storm report, May 9, 6:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             4 E MASON               30.74N 99.17W
05/09/2021  E2.50 INCH       MASON              TX   PUBLIC

            TENNIS BALL SIZE HAIL FALLING ALONG HIGHWAY
            29 JUST EAST OF MASON. AT LEAST 1 WINDOW
            BROKEN.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:25 PM CDTSpecial Weather StatementSJTMason50 min
May 9, 5:43 PM CDTSevere Thunderstorm WarningSJTMason47 min
May 9, 6:46 PM CDTSpecial Weather StatementSJTSan Saba44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.